Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 63, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Dec 23, 2021, 6:11 PM MST for Cascade County, Chouteau County, Montana. It was in force for 34 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 23, 2021, 6:11 PM MST (01:11 UTC)
- Expired
- Dec 23, 2021, 6:45 PM MST
- In force
- 34 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Chouteau County, MT
The radar
The Great Falls radar (KTFX), 18 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 23, 6:19 PM MST | TSTM WND GST 60 | 6 W Sand Coulee, MT | MEASURED 60.4 MPH WIND GUST WITH AMBIENT WEATHER ULTRASONIC ANEMOMETER. SURFACE TEMP DROPPED FROM 46 DEGREES TO 37 DEGREES WITH WIND GUST. |
| Dec 23, 6:27 PM MST | TSTM WND GST 63 | Great Falls Internation, MT | MEASURED AT KGTF. POWER OUTAGES IN THE AREA NEAR THE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 1.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1573 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188
WUUS55 KTFX 240111
SVRTFX
MTC013-015-240145-
/O.NEW.KTFX.SV.W.0063.211224T0111Z-211224T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
611 PM MST Thu Dec 23 2021
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southwestern Chouteau County in north central Montana...
Northern Cascade County in central Montana...
* Until 645 PM MST.
* At 609 PM MST, severe thunderstorms were located along a line
extending from near Great Falls to near Cascade, moving east at 60
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated. At 5:56 PM, a trained spotter reported
a 63 mph wind gust just south of Ulm.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Great Falls, Cascade, Belt, Black Eagle, Highwood, Portage, Eden,
Malmstrom Afb, Stockett, Tracy, First Peoples Buffalo Jump State
Park, Centerville, Tower Rock State Park, Ulm and Sand Coulee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
LAT...LON 4771 11068 4718 11107 4716 11191 4769 11141
TIME...MOT...LOC 0109Z 273DEG 15KT 4754 11133 4720 11165
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
CMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 4:45 PM MST, 1 hour 26 minutes earlier.
Area forecast discussion, Dec 23, 4:45 PM MST, 1 hour 26 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 445 PM MST Thu Dec 23 2021 ...Aviation Section Updated... .SYNOPSIS... A Pacific cold front will cross the region this evening, bringing a period of brief but intense snow and gusty winds to some areas while areas of snow continue across the mountains. A colder airmass from Canada moves south into north-central Montana late tonight through tomorrow before an Arctic airmass moves south into the area late this weekend, bringing additional chances for snow and bitterly cold temperatures. && .DISCUSSION... A potent shortwave disturbance was moving east along the BC/WA border this afternoon with associated surface low pressure in far SW Alberta. A Pacific cold front was moving east into Idaho while a Canadian frontal boundary on the leading edge of much colder air draped to the north of the surface low and advancing slowly south through Alberta. Showers continue over the mountains this afternoon with precipitation spilling east of the divide at times before attention turns to the Pacific cold front expected to sweep east across the area this evening. Hi-res models continue to show a band of convective precipitation moving across the area with the frontal passage with the most likely scenario being a band of brief but intense snow and shift to gusty west winds with the frontal passage across central MT. Strong cooling aloft supports the potential for this type of banding and cannot rule out the potential for some isolated thunder, though main impact would be the a drastic reduction in visibility in snow and gusty west winds for brief period. Timing of this feature would be into the Great Falls and Helena areas between 5pm-8pm and to Lewistown and Bozeman between 8pm-10pm. Snow accumulations will be light and generally less than an inch for most of these areas, but could create wet surfaces that become icy as temperatures cool to near and slightly below freezing later this evening. Meanwhile, the surface low in Alberta moves off to the southeast this evening, allowing the colder airmass to moves south across the border overnight. Expect a wind shift to the north and more rapid fall in temperatures as this front moves south across the north- central MT plains late tonight through Friday morning. There continues be some uncertainty with how much further south the colder airmass progresses Friday afternoon through Saturday with temperatures mainly in the teens to the north of the boundary across north-central MT, further cooling to the single digits above zero by Saturday, while portions of southwest Montana south of the boundary are likely to see daytime temperatures in the 20s to around 30s still through Saturday. Pacific moisture continues to stream northeast across the area in SW flow aloft Friday and Saturday with the most persistent light snow areas over the mountains while some light snow or flurries are possible at times elsewhere, especially over north-central MT as the moisture moves over the colder low level airmass. Another shortwave disturbance moves through the upper level trough extending into the Pacific NW on Sunday with surface low pressure deepening across SW MT. This will allow a much colder (Arctic) airmass from NW Canada to surge south into the area on Sunday and eventually progress through most of the forecast area by Monday. A more widespread period of light snow is possible with the front and as additional Pacific moisture moves up across the area, but the main impact will be the additional drop in temperatures along with substantial north winds to create dangerous wind chills, especially across north-central MT. Longer range models remain in good agreement on the coldest of this airmass to remain across the area through the first half of next week with a hint at some moderation in temperatures (though still well below seasonal averages) late next week. Hoenisch && .AVIATION... 445 PM MST Thu Dec 23 2021 (24/00Z TAF period) The main concerns over this TAF period are two cold front and associated precipitation. The first cold front, of the Pacific variety, will move from west to east across the area through 07Z tonight. A convective band of rain/snow will be possible along this front. A wind shift to a more westerly direction is expected as the front passes through terminals, along with lowering ceilings/visibility around precipitation. A second front, of a more polar variety, will approach from the north late tonight. This front will shift winds to a more northerly direction across the northern plains, along with lowered ceilings. Mountain obscuration is forecast, especially early in the TAF period. -AM Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 14 25 2 14 / 60 10 20 20 CTB 4 10 -7 1 / 40 20 40 30 HLN 18 30 12 25 / 80 20 20 20 BZN 22 34 13 33 / 60 20 20 20 WYS 22 29 14 25 / 70 90 70 80 DLN 20 33 15 31 / 50 10 10 20 HVR 4 13 0 7 / 40 10 40 30 LWT 16 27 7 21 / 70 20 40 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 6 PM MST Friday Beaverhead... Gallatin...Madison. Winter Weather Advisory until 11 AM MST Friday Northern Rocky Mountain Front. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Dec 23, 2:47 PM MST, 3 hours 24 minutes before
Special Weather Statement National Weather Service Great Falls MT 247 PM MST Thu Dec 23 2021 MTZ012-014-050>055-240200- Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 247 PM MST Thu Dec 23 2021 ...A strong Pacific cold front will bring a period of gusty winds and light to moderate snow shower activity this evening... A strong Pacific cold front will move west to east this evening, bringing a period of gusty westerly winds and light to moderate snow shower activity. Temperatures behind the front are expected to fall into the upper 20s and lower 30s. The front will likely pass the Helena area between 5 and 8 pm, Great Falls between 6 and 9 pm, and Lewistown and Bozeman between 8 and 11 pm. The heavier snow showers could briefly drop visibility to less than a mile, with wind gusts in excess of 40 mph. Roadways may become slippery due to falling and blowing snow, and the refreezing of any wet surfaces. Anyone traveling this evening should be prepared for highly variable road conditions across short distances.
Special weather statement, Dec 23, 5:12 PM MST, 59 minutes before
Special Weather Statement National Weather Service Great Falls MT 512 PM MST Thu Dec 23 2021 MTZ012-014-050>055-240330- Cascade-Central and Southern Lewis and Clark-Judith Basin-Fergus- Jefferson-Broadwater-Meagher-Gallatin- Including the cities of Great Falls, Cascade, Belt, Kings Hill Pass, Helena, Flesher Pass, Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, Hobson, Lewistown, Winifred, Lewistown Divide, Grass Range, Montana City, Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, White Sulphur Springs, Bozeman Apt, City of Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass, and Targhee Pass 512 PM MST Thu Dec 23 2021 ...Snow showers with gusty winds bringing reduced visibility this evening... A strong Pacific cold front will move west to east this evening, bringing a period of gusty westerly winds and light to moderate snow shower activity. Temperatures behind the front are expected to fall into the upper 20s and lower 30s. The front will likely pass the Helena and Great Falls areas between 5 and 8 pm, and Lewistown and Bozeman between 8 and 11 pm. The heavier snow showers could briefly drop visibility to less than a mile, with wind gusts in excess of 40 mph. Roadways may become slippery due to falling and blowing snow, and the refreezing of any wet surfaces. Anyone traveling this evening should be prepared for highly variable road conditions across short distances. MTZ011-013-044>049-240330- Hill-Chouteau-Toole-Liberty-Eastern Pondera-Blaine- Southern Rocky Mountain Front-Eastern Teton- Including the cities of Havre, Rocky Boy, Rudyard, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Chinook, Harlem, Hays, Bynum, Choteau, Augusta, Fairfield, and Dutton 512 PM MST Thu Dec 23 2021 ...Snow showers with gusty winds bringing reduced visibility this evening... A strong Pacific cold front will move west to east this evening, bringing a period of gusty westerly winds and light to moderate snow shower activity. Temperatures behind the front are expected to fall into the upper 20s and lower 30s. The front will likely pass through the Havre and Fort Benton areas between 6 and 8 pm this evening. The heavier snow showers could briefly drop visibility to less than a mile, with wind gusts in excess of 40 mph. Roadways may become slippery due to falling and blowing snow, and the refreezing of any wet surfaces. Anyone traveling this evening should be prepared for highly variable road conditions across short distances.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 23, 6:34 PM MST | Snow Squall Warning | TFX | Cascade, Chouteau, Hill, Judith Basin | 56 min |
| Dec 23, 6:50 PM MST | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Fergus, Hill, Judith Basin | 40 min |
| Dec 23, 7:30 PM MST | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus, Judith Basin | 60 min |
| Dec 24, 1:58 AM MST | Winter Storm Watch | TFX | 12 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.